[Skip to Content]
[Skip to Content Landing]
Article
December 1993

Acute Retinal Necrosis After Chickenpox in a Patient With Acquired Immunodeficiency Syndrome

Author Affiliations

Gainesville, Fla; Bethesda, Md

Arch Ophthalmol. 1993;111(12):1607-1608. doi:10.1001/archopht.1993.01090120029011
Abstract

Several recent reports have documented the association between acute retinal necrosis and chickenpox. All previously reported cases have been in healthy or "mildly" immunocompromised patients. We report a case of acute retinal necrosis after chickenpox in a patient with acquired immunodeficiency syndrome.

Report of a Case.  An 11-year-old girl with the human immunodeficiency virus, acquired at birth from her infected mother, presented with a complaint of floaters in the left eye. Her medications were combination therapy with trimethoprim sulfate, 80 mg, and sulfamethoxazole, 400 mg, given twice per day, three times per week, and didanosine, 270 mg/m2 daily in three divided doses for 2 years. Two months prior to presentation she received varicella-zoster immunoglobulin after exposure to a sibling with chickenpox. Forty days prior to presentation she was diagnosed with chickenpox, confirmed by a positive indirect immunofluorescence assay for varicella in the skin lesions. She received intravenous acyclovir sodium,

First Page Preview View Large
First page PDF preview
First page PDF preview
×